MAUDE Adverse Event Report: STRYKER SPINE-FRANCE XIA DEFORMITY REDUCTION LONG ARM POLYAXIAL SCREW 5.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-FRANCE XIA DEFORMITY REDUCTION LONG ARM POLYAXIAL SCREW 5.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 03829545
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/01/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; the patient was placed in the prone position, the routine surgical disinfection with the towel was performed.The surgical field exposure was fully clear, and regular open cone.The road opener took the pin, pin was set and the position of the perspective was good.Screw was implanted.After the perspective, second screw was implanted.The appropriate length was selected and the screw plug was inserted.The screw was broken and the nail broke.
 
Additional Manufacturer Narrative
Method: visual inspection, device history review, complaint history review, risk assessment; result: the customer reported event was confirmed via visual inspection.The screw was returned with the blocker still inserted in the tulip head.The blocker was fractured and could not be removed.The tulip head was overextended on the screw shank and polyaxiality was lost.Manufacturing history was reviewed and no issues were identified.No additional information was received regarding what torque was applied to the blocker or what instrument was used for final tightening.According to the surgical technique, the xia torque wrench and anti torque key must be used to apply the recommended 12nm of torque.Overtorqueing of the device can cause the blocker to fracture and the tulip to overextend.This was confirmed with the results of the material analysis for the blocker associated with this event.It was found that the blocker fractured at the point of contact with the rod.This would happen if the blocker was overtightened down onto the rod past 12 nm.Conclusion: the root cause is multifactorial as it is unknown what instrument was used to tighten down the blocker and what torque it was tightened down to, but excessive overtightening was the cause of the overextended tulip head.
 
Event or Problem Description
It was reported that; the patient was placed in the prone position, the routine surgical disinfection with the towel was performed.The surgical field exposure was fully clear, and regular open cone.The road opener took the pin, pin was set and the position of the perspective was good.Screw was implantable.After the perspective, second screw was implanted.The appropriate length was selected and the screw plug was inserted.The screw was broken and the nail broke.

Brand Name
XIA DEFORMITY REDUCTION LONG ARM POLYAXIAL SCREW 5.5 X 45MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key7180298
Report Number0009617544-2018-00006
Device Sequence Number1274516
Product Code MNH
UDI-Device Identifier07613154407835
UDI-Public(01)07613154407835
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K061854
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number03829545
Device Catalogue Number03829545
Device Lot Number170132
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2018
Initial Date Received by Manufacturer 12/12/2017
Supplement Date Received by Manufacturer03/22/2018
Initial Report FDA Received Date01/10/2018
Supplement Report FDA Received Date04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1